California, 2009High Wind in California, April 14 to 15, 2009
April 14 to 15, 2009 · NWS SGX · 5 events in 5 counties and zones
An upper-level trough of low pressure and a surface cold front moved through the region on April 14th. Strong Northwest flow behind the front caused high winds in the mountains and deserts of Southern California.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough of low pressure and a surface cold front moved through the region on April 14th. Strong Northwest flow behind the front caused high winds in the mountains and deserts of Southern California. Damage to power lines, trees, and overturned tractor-trailers were reported during with this wind storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 14, 1:00 PM PST, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 14, 1:00 PM PST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE APR 14 2009
.SYNOPSIS...LOW PRESSURE TROUGH APPROACHING FROM THE NORTHWEST WILL
BRING VARIABLE CLOUDINESS AND COOLING THROUGH WEDNESDAY. STRONG
GUSTY WINDS DEVELOPING THIS AFTERNOON WILL CONTINUE INTO
WEDNESDAY...ESPECIALLY IN THE MOUNTAINS AND DESERTS. THERE COULD
ALSO BE A FEW LIGHT SHOWERS WEST OF THE MOUNTAINS TONIGHT. FAIR AND
WARMER THURSDAY THROUGH THE WEEKEND UNDER HIGH PRESSURE WITH WEAK
OFFSHORE FLOW.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
THIS AFTERNOON...MOST RECENT AIRCRAFT SOUNDINGS SHOW THE MARINE
LAYER DEEPENING TO AROUND 2500 FEET...AND SATELLITE IMAGERY SHOWS
CLEARING FROM THE NW AS THE UPPER LEVEL TROUGH AXIS MOVES INTO SOCAL.
AS THE LOW PRESSURE TROUGH MOVES IN FROM THE NW BEHIND THE WEAKENING
COLD FRONT...EXPECT THE MARINE LAYER TO DEEPEN FURTHER THIS AFTERNOON
INTO TONIGHT. THIS COULD RESULT IN SOME LIGHT PRECIP WEST OF THE
MTNS AND ALONG THE COASTAL SLOPES INTO WED MORNING...WHILE THE POST
FRONTAL INSTABILITY AND ASSOCIATED MIXING PRODUCES A REVERSE
CLEARING PATTERN OF THE MARINE LAYER CLOUDS. ONSHORE PRESSURE
GRADIENTS CONTINUE TO INCREASE AND ARE CURRENTLY 7 MB SAN-TRM. AS
THE ONSHORE FLOW INCREASES...STRONG GUSTY WINDS ARE DEVELOPING THIS
AFTERNOON ESPECIALLY OVER THE MTNS AND DESERTS. WIND GUSTS OF UP TO
65 MPH ARE POSSIBLE AT TIMES IN THE FAVORED LOCATIONS. IN THE
COASTAL AREAS AND INLAND VALLEYS...WIND GUSTS COULD REACH 35 MPH.
THE STRONG WINDS WILL CONTINUE THROUGH WEDNESDAY MORNING THEN WEAKEN
LATE WEDNESDAY AFTERNOON. THE LOW PRESSURE TROUGH WILL ALSO BRING
COLDER AIR INTO SOCAL FROM THE NORTH AND TEMPS WILL LOWER TO WELL
BELOW SEASONAL AVERAGES THROUGH THURSDAY.
WARMER AND DRIER FOR FRIDAY THROUGH EARLY NEXT WEEK WITH WEAK
OFFSHORE FLOW AT TIMES AS THE TROUGH MOVES TO THE EAST AND A RIDGE
OF HIGH PRESSURE BUILDS OVER THE WESTERN STATES...WITH TEMPS
REACHING THE LOW 80S IN THE INLAND VALLEYS THIS WEEKEND AND EARLY
NEXT WEEK.
&&
.AVIATION...
142000Z...CLOUD BASES 2.5K FT MSL OVER SAN DIEGO AND ORANGE COUNTIES
THIS AFTERNOON AND WILL INCREASE TO 3K FT OVERNIGHT WITH TOPS TO
5-6K FT. HOWEVER THE UPPER TROUGH IS DISRUPTING THE MARINE LAYER AND
THE CLOUD COVERAGE WILL BE QUITE VARIABLE ACROSS THE REGION. KSAN
HAS THE BEST CHANCE FOR A BKN-OVC CEILING THIS AFTERNOON AND
TONIGHT...WITH MORE VARIABLE CLOUD COVERAGE AT KCRQ...KSNA. KONT HAS
THE BEST CHANCE TO AVOID LONG TERM CEILINGS.
STRONG MIXING AND COOLING ALOFT BEHIND THE TROUGH WILL BREAK UP ANY
REMAINING MARINE LAYER CLOUDS LATER TONIGHT WITH PREVAILING
SCATTERED CLOUDS AFT 12Z WED.
THE STRONG WINDS WILL BE A BIG AVIATION FACTOR WITH THIS EVENT AT
ALL AIRPORTS. INCREASING LOW LEVEL WINDS WILL PRODUCE TURBULENCE AND
LLWS AT KSNA...KCRQ...KONT AND KSAN TONIGHT AND WEDNESDAY. AT KSAN
SUSTAINED WINDS WILL PEAK BETWEEN 20-30 KT FOR A TIME TONIGHT AND
WEDNESDAY WHERE AN AIRPORT WEATHER WARNING MAY BE NEEDED.
OVER THE MTNS AND DESERTS THE WINDS WILL INCREASE THROUGH THE
EVENING. STRONGEST WINDS FROM 20 TO 40 KT WITH GUSTS TO 60 KT ARRIVE
TONIGHT AND WEDNESDAY. STRONG TURBULENCE IN MOUNTAIN WAVES AND LEE
SIDE ROTORS IN THE DESERTS ARE LIKELY THROUGH WED AFTERNOON. BLOWING
DUST AND SAND WILL REDUCE VIS AT KPSP AND KTRM AT TIMES BETWEEN 20Z
TODAY THROUGH 02Z THURSDAY.
.MARINE...
142000Z...WINDS WERE INCREASING OVER THE OUTER WATERS THIS AFTERNOON
WITH NUC REPORTING 15KT AT 20Z. WINDS INCREASE TO GALES IN THE OUTER
WATERS TONIGHT WITH 25-35 KT SUSTAINED WINDS GUSTING TO 40 KT.
WEDNESDAY WILL ALSO BE VERY WINDY WITH ONLY A SMALL DROP OFF IN
WINDS. IN ADDITION...A BUILDING SHORT-PERIOD NORTHWEST WIND SWELL
WILL MOVE THROUGH THE WEST PART OF THE OUTER WATERS TONIGHT AND
WEDNESDAY. THE COMBINATION OF EXTREME WINDS AND SHORT PERIOD SWELL
WILL PRODUCE HAZARDOUS BOATING CONDITIONS.
FOR THE INNER WATERS...HIGH END SMALL CRAFT ADVISORY FOR WINDS FROM
20 TO 30 KTS TONIGHT AND WEDNESDAY. WINDS START TO DECREASE
WEDNESDAY NIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 11 AM PDT
WEDNESDAY FOR APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 2 AM PDT WEDNESDAY
FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
AND FOOTHILLS.
PZ...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM PDT THIS
AFTERNOON FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
SMALL CRAFT ADVISORY FROM 5 AM WEDNESDAY TO 5 AM PDT THURSDAY
FOR WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY FOR
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM PDT
WEDNESDAY FOR COASTAL WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER AND OUT 30 NM.
&&
PUBLIC...PG
AVIATION/MARINE...MGM
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Apr 14, 3:00 AM PST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE APR 14 2009
CAZ042-043-048-050-055-056-057-058-060-061-062-151200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT TUE APR 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
A PASSING UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING LOCAL
STRONG GUSTY WEST WINDS THIS AFTERNOON INTO WEDNESDAY ACROSS
SOUTHWESTERN CALIFORNIA AND COASTAL WATERS.
.DAY ONE...TODAY THROUGH TONIGHT
* HIGH WIND WARNING IN EFFECT FOR THE MOUNTAINS AND DESERTS
STARTING AT 5 PM.
* WIND ADVISORY IN EFFECT FOR THE COASTS AND VALLEYS
STARTING AT 3 PM.
* GALE FORCE WINDS EXPECTED IN THE OUTER WATERS FROM LATE THIS
AFTERNOON THROUGH EARLY TONIGHT OTHERWISE SMALL CRAFT
CONDITIONS THIS AFTERNOON THROUGH TONIGHT.
* SMALL CRAFT CONDITIONS IN THE INNER WATERS FROM LATE THIS
AFTERNOON THROUGH TONIGHT...
* ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
* HIGH WIND WARNING IN EFFECT THROUGH WEDNESDAY MORNING FOR
THE MOUNTAINS AND DESERTS.
* GALE FORCE WINDS EXPECTED IN THE OUTER WATERS THROUGH EARLY
WEDNESDAY MORNING OTHERWISE SMALL CRAFT CONDITIONS THROUGH
EARLY THURSDAY MORNING.
* SMALL CRAFT CONDITIONS IN THE INNER WATERS THROUGH WEDNESDAY NIGHT.
* ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT THREAT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MACKECHNIE
High Wind, Apple and Lucerne Valleys
- When
- April 14, 2:52 PM PST to 7:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A trained spotter reported sustained winds in excess of 40 MPH with gusts up to 78 MPH around 1700 PST. Two downed power poles, roof damage, window damage, and a shed ripped off its foundation were also reported.
At 1452 PST, a mesonet station in Apple Valley reported a 59 MPH wind gust.
High Wind, San Diego County Mountains
- When
- April 14, 5:49 PM PST to 6:49 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by a personal weather station in Julian at 1749 PST.
High Wind, San Bernardino County Mountains
- When
- April 14, 5:51 PM PST to 7:51 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds occurred at the Burns Canyon Raws between 1751 and 1951 PST. At 1751 and 1951 PST, peak gusts of 64 MPH were measured.
High Wind, Riverside County Mountains
- When
- April 14, 7:36 PM PST to 8:36 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A peak gust of 61 MPH was measured by the Pinyon RAWS at 1936 PST.
High Wind, Coachella Valley
- When
- April 14, 8:50 PM PST to April 15, 2:50 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $5,000
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Wind gusts in excess of 58 MPH were measured by the Whitewater RAWS between 2050 PST and 0250 PST. Peak gusts of 72 MPH were measured at 2350 and 0050 PST.
Downed power lines and an overturned tractor-trailer were reported in the Coachella Valley during this time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, April 14, 20091 injured · $505,000 · EF1 · 10 events
- High Wind and Strong Wind in California, April 14, 2009$431,000 · 50 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, April 14, 2009$500,000 · 60 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, April 14 to 15, 2009$161,000 · 65 kt wind · 20 events
- Flood in Montana, April 14 to 19, 2009$80,000 · 1 event
- Dust Storm and Strong Wind in California, April 14 to 16, 20093 injured · $2,000 · 6 events
- Damaging Wind in Alabama, April 14, 2009$25,000 · 55 kt wind · 1 event
- Tornado and Hail in Florida, April 14, 2009EF0 · 10 events
- Winter Storm in Montana, April 14 to 16, 20099 events
- Drought in Texas, April 14 to 30, 20097 events
- High Wind and Strong Wind in California, April 14 to 15, 2009$5,000 · 60 kt wind · 7 events
- Winter Storm in Nevada, April 14 to 16, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166785, 166783, 166781, 166782, 166786.